Archive | Hematology RSS feed for this section
Gallium scintigraphy findings. (A) Coronal section and (B, C) axial on gallium scintigraphy show marked uptake (arrows).

Reactive Arthritis Caused by Haemophilus parainfluenzae in a Diabetic Patient

We report the first likely known case of reactive arthritis caused by Haemophilus parainfluenzae. An 84-year-old woman developed polyarthritis of the neck, shoulders, and hips. Two months prior to admission, she had received dental treatment for caries; 1 week later, she noted fever and extremity pain. Physical examination revealed that the range of motion of both […]

Read more
The patient also had hemorrhagic necrosis of the skin and soft tissue of the right thigh.

A Genetic Origin? Purpura Fulminans

Over days, a patient’s relatively small lesion evolved into widespread tissue damage. A previously healthy 49-year-old Arab woman was admitted for a 2-cm painful red lesion on her left breast. She had been well until a few days earlier, when she developed left flank pain and was treated with ofloxacin for a presumed urinary tract […]

Read more
Doppler assessment by transesophageal echocardiogram of severe mitral stenosis.

Diagnostic and Management Dilemma: Massive Hemoptysis from Severe Mitral Stenosis

Severe hemoptysis in a critically ill patient must prompt rapid development of a broad differential. We present an unusual case that presented a diagnostic and management dilemma. A 55-year-old man presented to the Emergency Department with dyspnea and hemoptysis. He was hemodynamically unstable, requiring intubation and pressor support. Assessment On examination, he was afebrile and […]

Read more
Hemoglobin A1c trend before and after proprotein convertase subtilisin/kexin 9 inhibitor (PCSK9I) therapy. Hemoglobin A1c values prior to PCSK9I therapy were in the range of 6.4% to 7.3%. After initiation of therapy, they slowly trended up, eventually doubled, and then improved after discontinuation of the medication.

Doubling of Hemoglobin A1c on PCSK9 Inhibitor Therapy

A 70-year-old man with history of cerebrovascular accident, hyperlipidemia, and type 2 diabetes mellitus presented with polyuria, polydipsia, and weight loss. Severe hyperglycemia (serum glucose, 585 mg/dL) was present on admission. No precipitating factors were identified. Initial laboratory findings were also notable for elevated aspartate aminotransferase (703 IU/L) and alanine aminotransferase (779 IU/L). Diabetes mellitus, […]

Read more
doctor holding up stethoscope

Monitoring of Apixaban in a Super Obese Patient

Direct oral anticoagulants (DOACs) are considered advantageous compared to vitamin K antagonists in eligible atrial fibrillation patients.1 Increased body weight is associated with 30% lower exposure to standard doses of DOACs, raising concerns about adequate dosing in obese patients.2, 3 Due to lack of sufficient clinical data, use of DOACs in patients with a body mass index (BMI) […]

Read more
doctor gives a physical examination of a patient

Inferior Vena Cava Filters in Patients with Recurrent Pulmonary Embolism

There are sparse data to support the recommendation for inferior vena cava (IVC) filters in patients with recurrent pulmonary embolism while on anticoagulant therapy. Methods This was a retrospective cohort study of administrative data from the Premier Healthcare Database, 2009-2014. All-cause mortality according to the use of IVC filters was evaluated in patients who suffered […]

Read more
UA-42320404-1